Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 285, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 27, 2003, 5:36 AM EDT for Greene County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 5:36 AM EDT (09:36 UTC)
- Expired
- Aug 27, 2003, 6:30 AM EDT
- In force
- 54 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Greene County, PA
The radar
The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 9.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 366 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPBZ 270936
SVRPBZ
PAC059-271030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
536 AM EDT WED AUG 27 2003
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN PENNSYLVANIA
* UNTIL 630 AM EDT
* AT 536 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF WAYNESBURG...MOVING
SOUTHEAST AT 40 MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
FAIRDALE...
NEMACOLIN...
WAYNESBURG...
<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3995 8052 4001 8032 4000 8009 3991 7991
3973 7995 3972 8052What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:17 AM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 27, 3:17 AM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 317 AM EDT WED AUG 27 2003 WITH COLD FRONT STILL IN MICHIGAN, AND NO NEW GUIDANCE, THERE IS LTL TO CHANGE. I DID UP POPS TODAY TO 50% FROM PIT SEWD, AND 40% NW OF PIT. IT IS A LTL HIER THAN MY NEIGHBORS, BUT WITHIN THE 20% WINDOW PERMITTED. LOOKS LIKE FRONT WILL FINALLY REACH MASON DIXON LINE BY MIDNIGHT TONIGHT. KEPT THE IDEA OF SHWRS/TSTMS ALONG MY SRN TIER TIL MIDN. EVERY TSTM SEEMS TO BE SVR WITH HAIL OR WIND OR FLOOD. MAY NEED TO CONSIDER FLOOD WATCH. TRAINING THAT OCCURRED EARLIER S OF CLE IS MOVING SE. WL WATCH AND SEE IF IT STRETCHES OUT AND STARTS TRAINING IN MY CWA. .PBZ... MD...NONE. OH...NONR. PA...NONE. WV...NONE.
Hazardous weather outlook, Aug 27, 5:00 AM EDT, 36 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-271130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREAT IS FOR LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN... ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY RESULT IN STRONG THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 27, 12:20 AM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1220 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 PM ST GEORGE WV WIND DAMAGE
08/26/03 TUCKER TREE DOWN ALONG RTE 72.EMASpecial weather statement, Aug 27, 12:53 AM EDT, 4 hours 43 minutes before
MDZ001-WVZ023-041-270600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1253 AM EDT WED AUG 27 2003 SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN WEST VIRGINIA... PRESTON TUCKER IN MARYLAND... GARRETT
Local storm report, Aug 27, 3:54 AM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
340 AM EAST LIVERPOOL OH 1.00 INCH HAIL
08/27/03 COLUMBIANALocal storm report, Aug 27, 4:44 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
444 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
444 AM CHESTER WV 0.88 INCH HAIL
08/27/03 HANCOCK (PUBLIC)Special weather statement, Aug 27, 5:09 AM EDT, 27 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-271400- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 509 AM EDT WED AUG 27 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREAT IS FOR LARGE HAIL AND DAMAGING WIND. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED. LISTEN TO NOAA WEATHER RADIO FOR UPDATES.
Local storm report, Aug 27, 5:16 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
516 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 AM CENTERVILLE PA WIND DAMAGE
08/27/03 WASHINGTON TREE DOWN.EMAThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:38 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 52 min |
| Aug 26, 9:43 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 47 min |
| Aug 26, 10:03 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 42 min |
| Aug 26, 10:11 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 49 min |
| Aug 26, 10:24 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 51 min |
| Aug 27, 4:55 AM EDT | Severe Thunderstorm Warning | PBZ | Washington | 65 min |
| Aug 27, 6:58 AM EDT | Flash Flood Warning | PBZ | Fayette, Greene | 4 hr |
| Aug 27, 7:31 AM EDT | Severe Thunderstorm Warning | PBZ | Greene | 59 min |
| Aug 27, 8:01 AM EDT | Severe Thunderstorm Warning | PBZ | Washington | 44 min |
| Aug 27, 8:22 AM EDT | Severe Thunderstorm Warning | PBZ | Butler | 53 min |
| Aug 27, 8:27 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 63 min |
| Aug 27, 8:48 AM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 57 min |
| Aug 27, 9:06 AM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 54 min |
| Aug 27, 9:15 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 60 min |
| Aug 27, 9:38 AM EDT | Severe Thunderstorm Warning | PBZ | Washington | 52 min |
| Aug 27, 9:53 AM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
| Aug 27, 10:04 AM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 27, 10:18 AM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 42 min |
| Aug 27, 2:57 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 48 min |
| Aug 27, 3:09 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 96 min |
| Aug 27, 3:21 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 54 min |
| Aug 27, 4:04 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| Aug 27, 4:10 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 65 min |
| Aug 27, 4:12 PM EDT | Flash Flood Warning | PBZ | Greene | 3 hr |
| Aug 27, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 62 min |
| Aug 27, 4:36 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 54 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.